Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 137, NWS Albany, NY

August 3, 2007Hamilton County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2007, 2:00 PM EDT for Hamilton County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2007, 2:00 PM EDT (18:00 UTC)
Expired
Aug 3, 2007, 3:00 PM EDT
In force
60 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Hamilton County, NY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 12:56 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:45 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 3, 1:45 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT FRI AUG 3 2007

.SYNOPSIS...
A WARM AND VERY HUMID AIR MASS WILL BE OVER EASTERN NEW YORK AND
WESTERN NEW ENGLAND ONE MORE DAY.  A COLD FRONT WILL MOVE SLOWLY
SOUTH AND EAST FROM THE SAINT LAWRENCE RIVER VALLEY DURING THE
AFTERNOON.  SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG...AND AHEAD OF THE COLD FRONT INTO THE EARLY
EVENING.  HIGH PRESSURE WILL BUILD IN FROM THE NORTHERN GREAT LAKES
ON SATURDAY WITH SLIGHTLY COOLER AND DRY AIR FOR SATURDAY.  THE
SURFACE HIGH WILL CONTINUE TO PRODUCE NICE EARLY AUGUST WEATHER INTO
SUNDAY.

&&

.NEAR TERM /UNTIL MIDNIGHT SATURDAY/...
SEVERE THUNDERSTORM WATCH #560 IN EFFECT UNTIL 10 PM FOR ALL
COUNTIES IN THE FORECAST AREA EXCEPT FOR DUTCHESS...BERKSHIRE AND
LITCHFIELD COUNTIES (WHICH MAY GET A WATCH LATER TODAY). IMPRESSIVE
THERMODYNAMICS AHEAD OF AN APPROACHING PRE-FRONTAL TROUGH AND COLD
FRONT. THE KALB 12Z SOUNDING THIS MORNING WAS LOADED WITH MUCAPE
CAPE SITTING AT 2300 J/KG WITH A FORECAST SURFACE CAPE UP TO AROUND
3000 J/KG THIS AFTERNOON. 850-500 MB LAPSE RATE IS STEEP WITH 7.1
C/KM AND THE WET-BULB HEIGHT HAS DROPPED TO 11 KFT. THE WET-BULB
HEIGHT IS EXPECTED TO DROP EVEN  MORE AHEAD OF THE COLD FRONT DOWN
TO 8.5 TO 9 KFT. EVEN THOUGH THE DYNAMICS ALOFT ARE NOT IMPRESSIVE
WITH THE BEST DEEP LAYER SHEAR IS WELL NORTH OF THE REGION HAVE LIFT
AND ABUNDANT INSTABILITY AND MOISTURE TO WORK WITH. CONVECTION
INITIAL POPPING UP IN AREA WHERE HAD CONVECTION THIS MORNING IN
MOHAWK VALLEY...LEFT OVER BOUNDARIES...AND ACROSS HIGHER TERRAIN.
EXPECT CONVECTION TO ORGANIZE IN LINES WITH DAMAGING WINDS AND LARGE
HAIL THE THREATS. PRECIPITABLE WATER OVER 1 1/2 INCHES SO VERY HEAVY
DOWNPOURS WITH STORMS EVEN THOUGH THEY WILL MOVE FAIRLY QUICKLY
PONDING OF WATER ON ROADWAYS EXPECTED IN SOME AREAS.

18Z SOUNDING THIS AFTERNOON.

&&

.SHORT TERM /MIDNIGHT SATURDAY THROUGH SUNDAY/...
THE COLD AIR ADVECTION ASSOCIATED WITH THE FRONTAL PASSAGE DOES NOT
KICK IN UNTIL AFTER 12Z SATURDAY.  A MOIST BOUNDARY LAYER IS LEFT
BEHIND BETWEEN 06Z-12Z WITH A WEAK SFC WIND GRADIENT. WE PLACED SOME
PATCHY FOG IN THE VALLEY LOCATIONS.

SATURDAY INTO SUNDAY...HIGH PRESSURE BUILDS IN FROM THE UPPER GREAT
LAKES REGION ON SATURDAY.  COLD AIR ADVECTION WILL BE ONGOING WITH
H850 TEMPS FALLING TO AROUND 15C BY 18Z AT KALB. LOCATIONS SOUTH AND
EAST SHOULD STILL SEE TEMPS CLOSE TO 90F.  WE WENT 2-3 DEGREES
CLOSER TO THE GFSMOS VALUES. SATURDAY NIGHT...MOSTLY CLEAR AND COOL
CONDITIONS WILL BE ON TAP WITH THE SFC RIDGE BUILDING IN OVER
UPSTATE NY.  HUMIDITY LEVELS SHOULD BE QUITE COMFORTABLE WITH LOWS
IN THE 50S IN THE VALLEYS AND M40S TO L50S IN THE HILLS AND MTNS.
ANOTHER NICE DAY ON SUNDAY WITH THE HIGH SLIDING E/SE OFF THE ERN
NEW ENGLAND COAST.  SOME MID AND HIGH CLOUDS WILL APPROACH LATE IN
THE DAY...AS A WARM FRONT BEGINS TO LIFT N/NE FROM THE UPPER MID
ATLANTIC REGION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SUNDAY NIGHT...OVER RUNNING SHOWERS FROM A WEAK BAROCLINIC ZONE
AHEAD OF A WARM FRONT MOVE IN FROM THE SOUTH. THE TIMING VARIES
BETWEEN THE DETERMINISTIC MODELS. WE PLACED A CHANCE OF SHOWERS IN
AFTER MIDNIGHT ACROSS THE REGION. CHANCES OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE ON MONDAY...AS THE WARM FRONT LIFTS
NORTHEAST.  IT APPEARS THE FCST AREA WILL GET INTO A WARM SECTOR
LATE MONDAY INTO TUESDAY. THE TIMING OF A COLD FRONT AND AN
APPROACHING WAVE IS TRICKY TUESDAY INTO WEDNESDAY. IT LOOKS LIKE THE
COLD FRONT WILL TRY TO MOVE ACROSS THE REGION TUESDAY PM INTO THE
EVENING WITH SOME STRONG THUNDERSTORMS POSSIBLE.  WE ARE
HIGHLIGHTED IN THE DAY 4-8 GRAPHIC. CANADIAN HIGH PRESSURE MAY
BRIEFLY BUILD IN BY THE MID WEEK. NO CHANGES WERE MADE BEYOND MONDAY.

&&

.AVIATION  /18Z FRIDAY THROUGH WEDNESDAY/...
SEVERE THUNDERSTORM WATCH #560 IN EFFECT UNTIL 10 PM FOR KGFL AND
KALB. CONVECTION POPPING UP ACROSS FORECAST AREA. MAIN THREAT TO
TAFS SITES WILL BE MID AFTERNOON INTO EARLY EVENING AS PRE-FRONTAL
TROUGH MOVES INTO AREA INTO VERY UNSTABLE AND MOIST AIRMASS. OVERALL
VFR CONDITIONS EXPECTED WITH MVFR TO EVEN IFR EXPECTED WITH
INDIVIDUAL STORMS. DIFFICULT TO TIME STORMS AT SPECIFIC LOCALES SO
HAVE USE VCSH AND CB IN TAFS TO HANDLE. MAJORITY OF CONVECTION WILL
BE WITH PRE-FRONTAL TROUGH WITH CONTINUED BUT LESSER THREAT WITH
ACTUAL FRONTAL BOUNDARY TONIGHT. WINDS FLOW WILL BE LIGHT TONIGHT.
WITH GROUND WET FROM RAINFALL AND DEW POINTS STILL RATHER HIGH IN
THE MID TO UPPER 60S OVERNIGHT EXPECT FOG TO FORM ESPECIALLY AT
FAVORABLE KGFL WHERE IFR CONDITIONS MAY OCCUR. HIGH PRESSURE BUILDS
IN FOR THE WEEKEND WITH DRIER AIR FILTERING IN ON NORTHWESTERLY
FLOW.

OUTLOOK...
SUN...VFR CONDITIONS WITH NO SIGNIFICANT WEATHER EXPECTED AT THIS
TIME.

SUN NIGHT THRU WED...VFR...MVFR POSSIBLE...WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.FIRE WEATHER...
A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...AND PASS
THROUGH THE REGION TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
PRECEDE AND ACCOMPANY THIS FRONT. WARM BUT LESS HUMID CONDITIONS
WILL THEN FILTER INTO THE REGION FROM THE NORTHWEST ON SATURDAY INTO
SUNDAY.

RELATIVE HUMIDITIES WILL FALL INTO THE 40 TO 55 PERCENT RANGE THIS
AFTERNOON...WITH THE LOWEST VALUES WITHIN VALLEY LOCATIONS. THE
HUMIDITY WILL RECOVER INTO THE 90 TO 100 PERCENT RANGE TONIGHT.
RELATIVE HUMIDITIES WILL THEN FALL SATURDAY AFTERNOON INTO THE 35 TO
45 PERCENT RANGE...WITH THE LOWEST VALUES EXPECTED ACROSS THE LOWER
AND MID HUDSON VALLEY.

WINDS WILL BE FROM THE SOUTH TO SOUTHWEST TODAY...WITH SPEEDS OF 5
TO 10 MPH. WINDS WILL BE LIGHT AND VARIABLE TONIGHT...BEFORE
SHIFTING INTO THE WEST TO NORTHWEST ON SATURDAY. WIND SPEEDS
SATURDAY AFTERNOON WILL RANGE FROM 8 TO 12 MPH.

HAINES INDICES WILL RANGE FROM 4 TO 5 THIS AFTERNOON...AND INCREASE
TO BETWEEN 5 AND 6 SATURDAY AFTERNOON...AS DEEPER MIXING DEVELOPS IN
THE WAKE OF THE COLD FRONT.

&&

.HYDROLOGY...
A COLD FRONT WILL MOVE THROUGH A VERY UNSTABLE AND MOIST AIRMASS
THIS AFTERNOON AND EVENING...TRIGGERING SCATTERED SHOWERS AND
THUNDERSTORMS. THE MAIN STEM RIVERS ARE AT NORMAL TO BELOW NORMAL
LEVELS FOR EARLY AUGUST...SO THE STORMS SHOULD HAVE LITTLE IF ANY
IMPACT ON THEM. HOWEVER...INDIVIDUAL STORMS WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS WHICH MAY LEAD TO SOME MINOR NUISANCE
FLOODING. THE COLD FRONTAL BOUNDARY WILL STALL WELL TO OUR SOUTH
ACROSS THE MID ATLANTIC REGION. A DRIER AND COOLER AIRMASS WILL
FILTER INTO OUR AREA OVER THE WEEKEND WITH HIGH PRESSURE BUILDING
IN. HOWEVER WARM...HUMID AND UNSETTLED WEATHER WILL RETURN EARLY
NEXT WEEK AS THE STALLED BOUNDARY MOVES NORTHWARD AS A WARM FRONT
MONDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, Aug 3, 1:17 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
117 PM EDT FRI AUG 3 2007

NYZ032-033-038>043-047>054-058>061-063-064-082>084-VTZ013>015-041100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
117 PM EDT FRI AUG 3 2007

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

HIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT AND EAST
CENTRAL NEW YORK EXCEPT FOR DUTCHESS COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR IN THE FOLLOWING COUNTIES IN NEW
YORK...ALBANY...COLUMBIA...FULTON...GREENE...HAMILTON..HERKIMER...
MONTGOMERY....RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...
ULSTER...WARREN AND WASHINGTON. AND IN SOUTHERN
VERMONT...BENNINGTON AND WINDHAM COUNTIES.

CTZ001-013-MAZ001-025-NYZ065-066-041100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN DUTCHESS-EASTERN DUTCHESS-
117 PM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DUTCHESS...BERKSHIRE AND
LITCHFIELD COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO THE EARLY EVENING AHEAD AND ALONG A COLD FRONT. THE
MAIN SEVERE THUNDERSTORM THREATS WILL BE DAMAGING WIND GUSTS IN
EXCESS OF 58 MPH...AND LARGE HAIL GREATER THREE QUARTERS OF AN INCH
IN DIAMETER. THE THUNDERSTORMS WILL MOVE FROM WEST TO EAST AT
AROUND 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON.

In the hours before

Special weather statement, Aug 3, 8:50 AM EDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
850 AM EDT FRI AUG 3 2007

NYZ033-039-040-047-082-031315-
HAMILTON NY-SCHOHARIE NY-MONTGOMERY NY-SOUTHERN FULTON NY-
NORTHERN FULTON NY-
850 AM EDT FRI AUG 3 2007

...STRONG THUNDERSTORMS IN SOUTHERN HAMILTON...MONTGOMERY AND FULTON
AND NORTHWEST SCHOHARIE COUNTIES...

AT 843 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...UP TO HALF INCH
HAIL...WINDS UP TO AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES NORTHWEST OF CAROGA LAKE TO EPHRATAH TO 7 MILES WEST OF SHARON
SPRINGS...OR ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST OF
GLOVERSVILLE TO CANAJOHARIE TO 13 MILES SOUTHWEST OF
CANAJOHARIE...AND MOVING NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
CAROGA LAKE PUBLIC CAMPGROUND...CAROGA LAKE AND CANAJOHARIE BY 855
AM...
SHARON SPRINGS AND AMES BY 900 AM...
JOHNSTOWN...GLOVERSVILLE...FONDA AND MAYFIELD BY 915 AM...
Special weather statement, Aug 3, 1:08 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
108 PM EDT FRI AUG 3 2007

NYZ038-031745-
SOUTHERN HERKIMER NY-
108 PM EDT FRI AUG 3 2007

...STRONG THUNDERSTORMS IN SOUTHERN HERKIMER COUNTY...

AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LITTLE FALLS TO
JORDANVILLE TO 15 MILES SOUTHWEST OF JORDANVILLE MOVING EAST AT 40
MPH.

THUNDERSTORMS WILL BE NEAR...
VAN HORNESVILLE...DAVYS CORNERS AND CRAMER CORNERS BY 115 PM EDT
WARREN AND STARKVILLE BY 120 PM EDT
WILLSE FOUR CORNERS BY 125 PM EDT

VTK

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:33 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery57 min
Aug 3, 2:33 PM EDTSevere Thunderstorm WarningALYHerkimer57 min
Aug 3, 3:43 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer62 min
Aug 3, 4:15 PM EDTSevere Thunderstorm WarningALYWashington60 min
Aug 3, 4:25 PM EDTSevere Thunderstorm WarningALYAlbany, Saratoga27 min
Aug 3, 4:37 PM EDTSevere Thunderstorm WarningALYHamilton38 min
Aug 3, 4:44 PM EDTSevere Thunderstorm WarningALYRensselaer35 min
Aug 3, 5:44 PM EDTSevere Thunderstorm WarningALYRensselaer61 min
Aug 3, 7:07 PM EDTSevere Thunderstorm WarningALYHerkimer53 min
Aug 3, 7:07 PM EDTSevere Thunderstorm WarningALYRensselaer23 min
Aug 3, 7:31 PM EDTSevere Thunderstorm WarningALYRensselaer59 min
Aug 3, 4:34 PM EDTSevere Thunderstorm WarningALYBennington56 min
Aug 3, 5:30 PM EDTSevere Thunderstorm WarningALYBennington, Windham60 min
Aug 3, 5:40 PM EDTSevere Thunderstorm WarningALYBerkshire50 min
Aug 3, 6:29 PM EDTSevere Thunderstorm WarningALYBerkshire28 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.